“When you hear hoofbeats, think horses, not zebras.”
Often mistaken at first, Wooden Chest Syndrome is exactly that which we have been told not to expect – a zebra. Read on to find out more about this interesting and rare complication.
What is Wooden Chest Syndrome?
Fentanyl-induced chest wall rigidity, also known as Wooden Chest Syndrome (WCS), was first described in 1953. Since then, this condition has been increasingly noted in case reports published around the world. WCS is characterized by increased muscle tone in the thoracic and abdominal regions, asynchronous ventilation, hypercarbia, and respiratory failure. It can occur with continuous infusions of fentanyl as well as fentanyl boluses, such as those used during rapid sequence intubation or for procedural pain.
Though poorly understood, WCS seems to be centrally mediated and is not caused by depression of ventilatory drive. Some have theorized that the coerulospinal noradrenergic pathway may be involved via α-1 adrenoreceptors in the spinal cord. Others have implicated the dopaminergic pathway
Signs and symptoms:
WCS is a diagnosis of exclusion.
Spontaneously breathing patients may present with hypertension, a fall in oxygen saturation, and muscle clenching post fentanyl bolus.
In intubated patients on fentanyl infusions, breath-holding spells and abruptly elevated airway pressures are key signs. Chest wall rigidity should be considered once upper airway obstruction and bronchospasm are ruled out.
Prompt recognition and treatment are imperative to prevent further hypoxemia and hypercarbia.
Management depends on ventilatory status.
If the patient is spontaneously breathing, discontinuation of the opioid (with or without naloxone reversal) and supportive ventilatory care is adequate.
For mechanically ventilated patients, treatment includes all of the following:
- Discontinuation of the opioid (avoid naloxone; you do not want to reverse analgesia on an intubated patient unless absolutely necessary!)
- Replacement of the opioid with a non-lipophilic version (such as hydromorphone or morphine) for analgesia
- Addition of a non-depolarizing neuromuscular blocker for paralysis
- Supportive ventilatory care
Case reports vary in regards to management. Some have reported success by simply discontinuing the opioid, whereas others have used naloxone in addition. Regardless, naloxone should be used wisely and should only be utilized in intubated patients if other measures fail.
If continued analgesia is needed such as in the case of intubated patients, non-lipophilic opioids such as hydromorphone or morphine should be utilized.
Case reports also vary in regards to the type and duration of neuromuscular blocker used. Reports provide evidence of efficacy for non-depolarizing agents such as vecuronium and cisatracurium. Most reports used 24-48 hours of continuous paralytic infusion.
Waiting more than 24 hours after cessation of fentanyl before attempting extubation is recommended.
It is important to note that there is no evidence to suggest that the future use of fentanyl or related opioids is contraindicated in patients with WCS.
- WCS is a rare complication in patients receiving lipophilic opioids such as fentanyl
- WCS causes chest and abdominal muscle rigidity leading to ineffective spontaneous ventilation and difficult assisted ventilation with elevated airway pressures
- Risk factors for WCS include concomitant use of medications that modify dopamine levels, extremes of age, high cumulative doses of fentanyl, rapid IV administration, critical illness, and use of lipophilic opioids
- Management of WCS in the non-intubated patient includes discontinuation of the opioid (with or without naloxone reversal) and supportive ventilatory care
- Management of WCS in the intubated patient includes discontinuation of the opioid, replacement of the opioid with a non-lipophilic version such as hydromorphone or morphine, addition of a non-depolarizing paralytic infusion for at least 24 hours, and supportive ventilatory care
- Waiting at least 24 hours after cessation of fentanyl to attempt extubation in a WCS patient is recommended
- Having a history of WCS does not preclude the use of fentanyl or related opioids in the future
- Coruh B, Tonelli M, Park D. Fentanyl-Induced Chest Wall Rigidity. CHEST. 2013; 143(4):1145-1146.
- Malik I, Wilks J, Singh P, et al. Fentanyl-Induced Chest Wall Ridigity in the Intensive Care Unit. J Clin Anesth Pain Med. 2018; 2(1): 013.
- Ham S, Lee, B, Ha T, et al. Recurrent Desaturation Events Due to Opioid-Induced Chest Wall Rigidity after Low Dose Fentanyl Administration. KJCCM. 2016; 31(2): 118-122.
- Schroff P, Vadhar B, Balina H, et al. Fentanyl Induced Chest Wall Rigidity. Am J Respir Crit Care Med. 2020; 201: A4949.
- Ogbuka I, Egbuche O, King M. Wooden Chest Syndrome Complicated by Cardiopulmonary Arrest: A Rare Case of Fentanyl Toxicity. Circulation: Cardiovascular Quality and Outcomes. 2018;11: A138.
- Rosal N, DiCalvo L, Tariq S, et al. Wooden Chest Syndrome: Fentanyl Induced Chest Wall Rigidity. Am J Respir Crit Care Med. 2021; 203(9).
- Torralva R, Janowsky A. Noradrenergic Mechanisms in Fentanyl-Mediated Rapid Death Explain Failure of Naloxone in the Opioid Crisis. J Pharmacol Exp Ther. 2019; 371: 453-475.